Kentucky, 2019High Wind in Kentucky, December 30, 2019
December 30, 2019 · NWS ILN · 2 events in 2 counties and zones
A rapidly deepening low pressure system moved through the region in the pre-dawn hours on December 30, 2019, resulting in strong wind gusts in the 50-60 MPH range, with isolated gusts of 70 MPH.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly deepening low pressure system moved through the region in the pre-dawn hours on December 30, 2019, resulting in strong wind gusts in the 50-60 MPH range, with isolated gusts of 70 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 30, 12:50 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Dec 30, 12:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1250 AM EST Mon Dec 30 2019
.SYNOPSIS...
Periods of rain and gusty winds will continue into tonight as a
cold front moves through the Ohio Valley. A few light rain
showers or sprinkles will linger into the day on Monday as a
cooler airmass filters into the region.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Rain continues to move across the CWA this evening, aided by a
strengthening low level jet. Moderate rain will be accompanied
by pockets of heavy rain, particularly near and east of the I-71
corridor. Instability will be weak, but can't rule out isolated
rumbles of thunder in roughly the same area into early tonight.
Will have to watch for ponding of water/minor water issues
mainly across northern KY into southern OH -- and any risk for
flooding will diminish by late tonight.
Main surge of rain appears to occur by 06z based on latest high
resolution guidance. A cold front over western Indiana will
enter the CWA by then, and will push east across the CWA before
sunrise. Behind the front, a tightening pressure gradient
(associated with a deepening low over the Midwest) along with
the initiation of cold advection will allow for gusty winds to
develop. There is a couple hour period that some guidance
suggests could get close to wind advisory criteria across
portions of the CWA, but given brief duration and also low
confidence on wind gusts being that high, will continue with the
special weather statement with gusts up to 45 mph.
As for temperatures, they will hold steady for much of the
night, then as the cold front moves through and cold advection
develops temperatures will drop late tonight and early Monday
morning.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
We will get into a bit of a dry slot through the day on Monday
with decreasing moisture at the mid and upper levels. However,
with some lingering lower level moisture, it will be tough to
rule out a few rain showers or sprinkles through Monday
afternoon, especially across northern portions of our area. In
continued CAA, temperatures will likely remain fairly steady or
slowly fall through the 40s during the day on Monday. Some weak
energy rotating around the low over the Great Lakes could lead
to a few additional snow showers or flurries for Monday night,
again across mainly our northern areas.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A broad and deep but increasingly stacked low pressure system
centered over the upper Midwest will keep cyclonic deep-layer flow
established over much of the Great Lakes/mid-Mississippi River
Valley regions through the first part of the long term period, with
more normal/chilly temperatures filtering in for the first half of
the workweek.
Fairly strong deep-layer flow around the aforementioned
broad/stacked low centered well to the north of the local area will
be maintained even into Tuesday as well, with some gusty winds
possible particularly as the BL remains somewhat well-mixed.
However, with deeper moisture working into the area on Tuesday, we
will likely see a manifestation of the pressure gradient result in
sustained winds that remain a bit more robust (opposed to
gustiness), with WSW of 20-25 MPH with gusts approaching 35 MPH at
times -- particularly near/north of the I-70 corridor.
The other item of interest Tuesday will be the simultaneous arrival
of colder air settling in aloft in the eastern Great Lakes with
enhanced vorticity rotating/pivoting around the southwestern
periphery of the broader low. This should provide enough lift, when
combined with increasingly favorable moisture profiles within the
DGZ, to keep the potential for light snow showers or at the very
least some sprinkles and flurries in the fcst through the day.
Pcpn/coverage should be rather light/isolated, but felt better
keeping at least a slight chance PoP (with a chance in the far
north/east) going during this time period to account for the
potential. The most widespread light snow may just miss the ILN FA
to the north, but did want to keep the chance PoP during this time
frame as the overall setup looks fairly favorable for at least some
light rain/snow working its way back into the ILN FA from the west
Tuesday afternoon.
Pcpn chances will wane rather quickly later Tuesday evening as the
low pulls east and surface ridging nudges in from the west by
Tuesday night/Wednesday morning. Drier conditions will briefly
return midweek before another system approaches again from the
southwest by late Thursday. Although longer range guidance remains
in somewhat decent agreement with depiction of the ejection of
mid/upper level energy northeast from the lower Mississippi River
Valley to the Ohio Valley Thursday night into Friday, thus inducing
surface cyclogenesis and pulling some more unseasonable warmth and
moisture northward, the specifics of this system -- in terms of
exact track of the low and ultimate precipitation amounts -- will
come into better focus in the coming days. With this being said,
confidence at this point remains fairly high in another round of
rain Thursday night into the day on Friday before drier and cooler
conditions arrive for next weekend. Confidence is increasing in a
return to near/slightly below normal temperatures by this weekend
and even into early next week.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A low pressure system continues to impact aviation. As a
deepening lobe of the low pressure lifts from Ohio to Michigan,
and though we are in a dry slot at TAF issuance, a few more
bands of rain will affect TAF sites early in the forecast.
Models then point to diminishing rain after 12z, while ceilings
remain MVFR in residual low level moisture behind the low.
Winds will also continue to be a problem, even after wind shear
exits within a couple of hours. Gusts around 30 knots should be
observed through much of today, with gusts staying over 20 knots
right through the end of the period in a persistently tight
pressure gradient.
Improvement to VFR may occur near the end of the forecast as
drier air mixes into the cloud bearing layer, but this could be
short lived since another shot of short wave energy and
relatively shallow moisture is expected to arrive later
tonight.
OUTLOOK...MVFR ceilings possible in snow showers Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 5 AM EST early this morning for OHZ073-074-
077>082-088.
KY...Flood Watch until 5 AM EST early this morning for KYZ089>100.
IN...Flood Watch until 5 AM EST early this morning for INZ073>075-
080.
&&
SYNOPSIS...JGL
NEAR TERM...BPP
SHORT TERM...JGL
LONG TERM...KC
AVIATION...ConiglioHazardous weather outlook, Dec 29, 1:17 PM EST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
117 PM EST Sun Dec 29 2019
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
301100-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
117 PM EST Sun Dec 29 2019
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.
.DAY ONE...This afternoon and tonight.
Moderate to heavy rain will be possible into tonight. Rainfall
totals of 1 to 2 inches with locally higher amounts will be
possible. This amount of rain may result in localized flooding, along
with rises on creeks, streams, and rivers.
In addition, wind gusts of 40 to 45 mph will be possible late
tonight as a cold front moves through the region.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-301100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
117 PM EST Sun Dec 29 2019
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind gusts to 40 mph will be possible late tonight as a cold front
moves through the region.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 29, 8:29 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
829 PM EST SUN DEC 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HEAVY RAIN RIBOLT 38.57N 83.52W
12/29/2019 M1.42 INCH LEWIS KY PUBLIC
&&
NMCGINNILocal storm report, Dec 29, 11:32 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1132 PM EST SUN DEC 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HEAVY RAIN SHARONVILLE 39.28N 84.41W
12/29/2019 M1.03 INCH HAMILTON OH TRAINED SPOTTER
STORM TOTAL SO FAR.
&&
HICKMANLocal storm report, Dec 29, 11:49 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1149 PM EST SUN DEC 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM HEAVY RAIN BELLE CENTER 40.51N 83.74W
12/29/2019 M1.31 INCH LOGAN OH PUBLIC
STORM TOTAL SO FAR.
&&
HICKMANLocal storm report, Dec 29, 11:56 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1156 PM EST SUN DEC 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HEAVY RAIN RIBOLT 38.57N 83.52W
12/29/2019 M2.05 INCH LEWIS KY PUBLIC
&&
NMCGINNILocal storm report, Dec 30, 12:01 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1201 AM EST MON DEC 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 2 SSE WILMINGTON 39.42N 83.82W
12/30/2019 M1.09 INCH CLINTON OH OFFICIAL NWS OBS
NATIONAL WEATHER SERVICE 24 HOUR DAILY RAINFALL.
&&
HICKMANLocal storm report, Dec 30, 12:17 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1217 AM EST MON DEC 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM HEAVY RAIN 10 NW LOGAN 39.64N 82.53W
12/30/2019 M1.53 INCH FAIRFIELD OH TRAINED SPOTTER
24 HOUR RAIN TOTAL FOR 12/29/2019.
&&
HICKMANHigh Wind, Mason
- When
- December 30, 2:00 AM EST to 8:00 AM EST
- Where
- Mason forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.595, -83.824 (the zone’s center; the record gives no point)
Several trees were blown down across area roadways, particularly along the Ohio River.
High Wind, Pendleton
- When
- December 30, 2:00 AM EST to 8:00 AM EST
- Where
- Pendleton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.696, -84.360 (the zone’s center; the record gives no point)
Several trees were blown down across roads in the Falmouth area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 30 to 31, 20191 death · $20,000 · 56 kt wind · 7 events
- Heavy Snow in Wisconsin, December 30 to 31, 20191 death · 1 injured · $10,000 · 8 events
- High Wind in Ohio, December 30, 20191 injured · $730,000 · 62 kt wind · 15 events
- Flood in Wisconsin, December 30 to 31, 2019$384,000 · 1 event
- Strong Wind in New York, December 30, 2019$150,000 · 3 events
- Strong Wind in Connecticut, December 30, 2019$50,000 · 1 event
- Ice Storm and Hail in Massachusetts, December 30 to 31, 2019$24,000 · 1 in hail · 11 events
- High Wind in Ohio, December 30, 201961 kt wind · 28 events
- Damaging Winds in Tennessee, December 30, 20192 injured · 63 kt wind · 7 events
- Winter Storm in Michigan, December 30 to 31, 201915 events
- Winter Weather in Wisconsin, December 30 to 31, 201912 events
- High Wind in Montana, December 30 to 31, 201963 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867613, 867614.